MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ45
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using a packing coil (pc) and a lantern delivery microcatheter (lantern).During the procedure, the physician advanced the pc into the target location using the lantern; however, the pc was determined to be too long.Therefore, the physician decided to remove the pc.While retracting the pc, the coil unintentionally detached inside the lantern and partially in the hepatic artery.Therefore, the physician used a stent to secure the detached pc in the hepatic artery to prevent the pc from moving.It was reported that the physician did not initially attempt to remove the detached pc using a snare device due to the potential difficulty it could cause as the pc was partially within previously implanted coils.The procedure ended at this point.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2024-00148.1.Section b.Box 5.Describe event or problem.Emboli is included as a possible complication in the instructions for use (ifu) for the pod system.Evaluation of the returned pod pc confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was intact on the proximal end of the pusher assembly, the distal tip of the pusher assembly was fractured and the detached embolization coil was not returned for evaluation.The distal tip of pusher assembly may fracture if forcefully manipulated or retracted against resistance.The distal tip of the pusher assembly fracturing caused the embolization coil to detach.Based on the reported event, the root cause of resistance could not be determined.Further evaluation revealed a kink in the pusher assembly.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using a pod packing coil (packing coil) and a lantern delivery microcatheter (lantern).During the procedure, the physician advanced the packing coil into the target location using the lantern; however, the packing coil was determined to be too long.Therefore, the physician decided to remove the packing coil.While retracting the packing coil, the coil unintentionally detached inside the lantern and partially in the hepatic artery.Therefore, the physician used a stent to secure the detached packing coil in the hepatic artery to prevent the packing coil from moving.It was reported that the physician did not initially attempt to remove the detached packing coil using a snare device due to the potential difficulty it could cause as the packing coil was partially within previously implanted coils.The procedure ended at this point.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19131306
Report Number3005168196-2024-00148
Device Sequence Number17855870
Product Code HCG
UDI-Device Identifier00814548017662
UDI-Public814548017662
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ45
Device Lot NumberF111799
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2024
Supplement Date Received by Manufacturer04/12/2024
Initial Report FDA Received Date04/18/2024
Supplement Report FDA Received Date05/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA01/01/2005